Alert archive / Texas / High Wind Warnings in 2009
High Wind Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind warning at May 15, 2009, 5:42 PM CDT for 6 counties in Texas. It took effect at May 15, 2009, 6:00 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2009, 5:42 PM CDT (22:42 UTC)
- In effect from
- May 15, 2009, 6:00 PM CDT
- Expired
- May 15, 2009, 8:16 PM CDT
- In force
- 2 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2717 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KAMA 152242 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 542 PM CDT FRI MAY 15 2009 TXZ016>018-160600- /O.NEW.KAMA.HW.W.0007.090515T2300Z-090516T0600Z/ DEAF SMITH-RANDALL-ARMSTRONG- INCLUDING THE CITIES OF...HEREFORD...CANYON...CLAUDE 542 PM CDT FRI MAY 15 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE SOUTHWEST TEXAS PANHANDLE. GUSTS TO 60 MPH ARE POSSIBLE ALONG A COLD FRONT THAT IS PUSHING SOUTH THROUGH THE SOUTHWEST TEXAS PANHANDLE. WINDS WILL DIMINISH A FEW HOURS AFTER THE FRONT PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ SJOHNSON
2 follow-up statements
000 WWUS74 KAMA 152247 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 547 PM CDT FRI MAY 15 2009 TXZ011>013-160600- /O.EXA.KAMA.HW.W.0007.090515T2300Z-090516T0600Z/ OLDHAM-POTTER-CARSON- INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE... WHITE DEER 547 PM CDT FRI MAY 15 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE SOUTHWEST TEXAS PANHANDLE. GUSTS TO 60 MPH ARE POSSIBLE ALONG A COLD FRONT THAT IS PUSHING SOUTH THROUGH THE SOUTHWEST TEXAS PANHANDLE. WINDS WILL DIMINISH A FEW HOURS AFTER THE FRONT PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ TXZ016>018-160600- /O.CON.KAMA.HW.W.0007.090515T2300Z-090516T0600Z/ DEAF SMITH-RANDALL-ARMSTRONG- INCLUDING THE CITIES OF...HEREFORD...CANYON...CLAUDE 547 PM CDT FRI MAY 15 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE SOUTHWEST TEXAS PANHANDLE. GUSTS TO 60 MPH ARE POSSIBLE ALONG A COLD FRONT THAT IS PUSHING SOUTH THROUGH THE SOUTHWEST TEXAS PANHANDLE. WINDS WILL DIMINISH A FEW HOURS AFTER THE FRONT PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ SJOHNSON
000 WWUS74 KAMA 160116 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 816 PM CDT FRI MAY 15 2009 TXZ011>013-016>018-160230- /O.CAN.KAMA.HW.W.0007.000000T0000Z-090516T0600Z/ OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG- INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE... WHITE DEER...HEREFORD...CANYON...CLAUDE 816 PM CDT FRI MAY 15 2009 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE HIGH WIND WARNING. THE COLD FRONT IS NEARLY THROUGH THE SOUTHWESTERN TEXAS PANHANDLE. WINDS BEHIND THE FRONT HAVE DIMINISHED...THEREFORE HAVE CANCELED THE HIGH WIND WARNING. GUSTS TO 40 MPH THOUGH ARE STILL POSSIBLE. $$ SJOHNSON
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at May 15, 3:01 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 15, 3:01 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 301 PM CDT FRI MAY 15 2009 .DISCUSSION... AS OF 2 PM CDT THE COLD FRONT WAS APPROXIMATELY ALONG A LINE FROM DUMAS TX TO PERRYTON TX TO GATE OK. THE SEVERE POTENTIAL LOOKS LIMITED TO THE EASTERN TWO COLUMNS OF COUNTIES IN THE TEXAS PANHANDLE FOR NOW. THOUGH THE PROGRESSION HAS SLOWED A BIT OVER THE LAST 4 HOURS...THE FRONT SHOULD ARRIVE AT AMA AROUND 00Z AND PUSH SOUTH OF THE PANHANDLES BY 03Z. WITH THIS EARLIER ARRIVAL OF THE FRONT...LOWERED POPS ESPECIALLY IN THE NORTHWEST PANHANDLES. AFTER 06Z...THE POST FRONTAL FORCING IS MAINLY OROGRAPHICAL...AND WEAKER IN THE LATEST MODEL RUNS THAN PREVIOUSLY THOUGHT. HOWEVER...MODEL SOUNDINGS STILL SUGGEST SOME ELEVATED INSTABILITY...SO KEPT POPS ESPECIALLY ACROSS THE SOUTHEASTERN HALF OF THE PANHANDLES THROUGH 18Z. IN ADDITION TO THE IMPACT ON POPS...EXPECT THAT WITH THE FRONT PUSHING FURTHER SOUTH FASTER THAN PREVIOUSLY EXPECTED...COULD SEE CLEARING BEGINNING BY 18Z...AND THUS INCREASED TEMPS SLIGHTLY. BEGINNING SUNDAY...GFS CONTINUES TO SHOW A BROAD RIDGE BUILDING OVER THE HIGH PLAINS THROUGH AT LEAST MID WEEK. THEREFORE...HAVE KEPT THE FORECAST DRY PAST SATURDAY. THE GFS AND THE ECMWF STILL SEAM OVERLY AGGRESSIVE IN BREAKING DOWN THE RIDGE BY THURSDAY. WITH THE LACK OF AGREEMENT BETWEEN THE MODELS AND STILL RUN TO RUN...HAVE KEPT FRIDAY DRY DESPITE THE GFS ADVERTISING A TROUGH DIGGING THROUGH THE REGION. KEPT TEMPERATURES CLOSE TO GUIDANCE THROUGH THE EXTENDED. && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL BE LOW OVER THE NEXT FEW DAYS WITH RELATIVELY HIGH ATMOSPHERIC MOISTURE AND FAIRLY COOL WEATHER KEEPING RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT. AS A WARMING TREND BEGINS ON SUNDAY...RELATIVE HUMIDITY VALUES ESPECIALLY OVER THE WESTERN PANHANDLES COULD DROP TO NEAR 15 PERCENT MONDAY AND TUESDAY...THOUGH LIGHT WINDS ARE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 51 63 45 72 48 / 40 20 5 0 0 BEAVER OK 54 66 43 75 47 / 30 10 5 0 0 BOISE CITY OK 48 64 43 75 50 / 20 10 5 0 0 BORGER TX 53 65 49 76 53 / 40 20 5 0 0 BOYS RANCH TX 55 66 47 79 50 / 40 20 5 0 0 CANYON TX 53 66 43 74 47 / 40 20 10 0 0 CLARENDON TX 55 66 46 70 48 / 50 30 10 0 0 DALHART TX 53 65 44 77 47 / 30 10 5 0 0 GUYMON OK 51 66 44 75 49 / 20 10 5 0 0 HEREFORD TX 53 67 44 75 46 / 40 20 10 0 0 LIPSCOMB TX 55 65 43 73 47 / 30 20 5 0 0 PAMPA TX 51 63 48 71 50 / 40 30 5 0 0 SHAMROCK TX 57 67 44 72 48 / 50 30 5 0 0 WELLINGTON TX 59 68 46 72 48 / 60 30 10 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 09/16
Hazardous weather outlook, May 15, 3:20 PM CDT, 2 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT FRI MAY 15 2009 OKZ001>003-TXZ001>020-161100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 320 PM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE EASTERN TEXAS PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS A COLD FRONT MOVES SOUTH ACROSS THE AREA. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. IN ADDITION...BREEZY NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES WITH PRECIPITATION TAPERING OFF BY EARLY AFTERNOON .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN AND CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING. SJOHNSON
In the hours before
Special weather statement, May 15, 4:57 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 457 PM CDT FRI MAY 15 2009 TXZ004-009-152230- OCHILTREE TX-ROBERTS TX- 457 PM CDT FRI MAY 15 2009 ...STRONG THUNDERSTORM ACROSS ROBERTS AND OCHILTREE COUNTIES... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF WOLF CREEK PARK...OR ABOUT 13 MILES SOUTH OF PERRYTON...MOVING NORTH AT 15 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. JOHNSON
Special weather statement, May 15, 4:59 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 459 PM CDT FRI MAY 15 2009 TXZ007-012-152230- MOORE TX-POTTER TX- 459 PM CDT FRI MAY 15 2009 ...STRONG THUNDERSTORM ACROSS POTTER AND MOORE COUNTIES... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF MASTERSON...OR ABOUT 14 MILES SOUTH OF DUMAS...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. JOHNSON
Local storm report, May 15, 5:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT FRI MAY 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL PAMPA 35.55N 100.96W
05/15/2009 E2.75 INCH GRAY TX LAW ENFORCEMENT
RELAYED BY MEDIA
&&
EVENT NUMBER AMA01386
SFJLocal storm report, May 15, 5:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT FRI MAY 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 8 E PAMPA 35.55N 100.82W
05/15/2009 M1.00 INCH GRAY TX AMATEUR RADIO
&&
EVENT NUMBER AMA01387
JMGSpecial weather statement, May 15, 5:27 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 527 PM CDT FRI MAY 15 2009 TXZ019-152300- DONLEY TX- 527 PM CDT FRI MAY 15 2009 ...STRONG THUNDERSTORM ACROSS DONLEY COUNTY... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LELIA LAKE...OR ABOUT 12 MILES SOUTH OF CLARENDON...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
Local storm report, May 15, 5:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT FRI MAY 15 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 2 E PAMPA 35.55N 100.93W
05/15/2009 GRAY TX BROADCAST MEDIA
NUMEROUS HOMES DAMAGED...TREES BLOWN DOWN...SHINGLES
OFF SEVERAL HOMES DAMAGE IN ONE DIRECTION
&&
EVENT NUMBER AMA01388
JMGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:07 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree, Roberts | 53 min |
| May 15, 3:58 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Ochiltree, Roberts | 37 min |
| May 15, 4:03 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 33 min |
| May 15, 4:08 PM CDT | Areal Flood Advisory | AMA | Roberts | 3 hr |
| May 15, 4:29 PM CDT | Tornado Warning | AMA | Gray, Roberts | 46 min |
| May 15, 4:51 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 54 min |
| May 15, 5:03 PM CDT | Tornado Warning | AMA | Gray, Roberts | 42 min |
| May 15, 5:32 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Wheeler | 58 min |
| May 15, 5:34 PM CDT | Tornado Warning | AMA | Gray, Wheeler | 41 min |
| May 15, 6:25 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 51 min |
| May 15, 6:29 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 61 min |
| May 15, 6:45 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 60 min |
Nearby
High Wind Warnings in Texas, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.